Pharmacology/Xenical?

Advertisement


Question
Doctor, My husband, 55, has finally been able to lose a little weight with the help of Alli, the OTC form of Orlistat/Xenical. He has had no side effects except some loose poops, which is normal.
Now he wants to get a prescription for Xenical, as it would be even more effective, and covered under are health plan. We are not poor and can afford the Alli anyway.
Here is my worry. He is a drinker, and although he drinks less than he used to, he still drinks too much. I think the booze is part of his weight problem, especially his big hard belly. He counts calories, but he doesnt count the booze calories and on weekends often binges. His belly is hige for a week after.
He doesnt have cirrhosis or diabetes (yet) although he does have high blood pressure, and I know he lies to the doctor about his drinking.
I have read that Xenical can affect the liver, and his liver is probably stressed out now. If anything he should stick to the milder Alli formulation.
What do you think?

Answer
Now he wants to get a prescription for Xenical, as it would be even more effective, and covered under are health plan.

answer**It is the exact same drug just at a higher dose. I have never seen a third party pay for this medication - in my experience it is unlikely that it will be covered by your prescription coverage.

He doesnt have cirrhosis or diabetes (yet) although he does have high blood pressure, and I know he lies to the doctor about his drinking.  I have read that Xenical can affect the liver, and his liver is probably stressed out now.

answer**Drugs that go through the liver are subject to problems with any man who drinks more than 3 drinks daily (2 drinks for women).  This could be further aggravated if he takes anything that has Tylenol in it.  I would be hard pressed to recommend use of alli or Tylenol with someone who drinks like that.  ABSOLUTELY he needs to discuss this with his doctor honestly.  The risk is real.  

He counts calories, but he doesnt count the booze calories and on weekends often binges. His belly is high for a week after.

answer** Obviously he "should" not be drinking like this and you know that already.  For purposes of weight loss alone he should switch to a beer that is low calorie.  For overall health he should switch to red wine and/or reduce his intake to 3 or less per day.  THE OLDER HE GETS THE MORE DANGEROUS BINGE DRINKING BECOMES.

He is a problem drinker - have you suggested that he might need help?

Joshua  

Pharmacology

All Answers


Ask Experts

Volunteer


Dr. Joshua Cappuccilli

Expertise

I can answer most questions involving medication use, side effects, adverse effects, interactions and how drugs relate to specific disease states. No one can answer all questions; I will respond as such if I cannot provide an answer. I will provide resources / references for the information that I use to formulate the answer given.

Experience

I am a Doctor of Pharmacy currently practicing in Florida in a retail pharmacy.

Organizations
California Phamacist Association American Pharmacy Assocaition

Education/Credentials
BA University of South Florida PharmD University of Florida APhA Medication Therapy Management certification

©2016 About.com. All rights reserved.